Montana, 2023Damaging Winds in Montana, August 30, 2023
August 30, 2023 · NWS GGW · 7 events in 6 counties and zones
An upper level low moved through northeast Montana during the evening and nighttime hours. This feature generated strong to severe thunderstorms, with strong winds being the main hazard.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low moved through northeast Montana during the evening and nighttime hours. This feature generated strong to severe thunderstorms, with strong winds being the main hazard.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 30, 2:19 PM MST, 2 hours 56 minutes earlier.
Area forecast discussion, Aug 30, 2:19 PM MST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
319 PM MDT Wed Aug 30 2023
.DISCUSSION...
AFTERNOON UPDATE:
Temperatures across the area are warming up a bit more than
previously expected and above what almost every model output
produced save for the NBM90. As a result, some blending occurred
to raise the maxT for this afternoon.
Otherwise, updates were made to the POPs to reflect some changes
in the timing and location of potential precip later this
afternoon through Thursday morning.
Regarding the Lake Wind Advisory, the latest model runs reduced
the down time of sub-criteria winds to about 4 hours. This led us
to decide that keeping the advisory through the full time period
was a better decision to avoid public confusion.
-thor
MORNING DISCUSSION:
Synoptic Setup: Forecast begins with hot high pressure situated
over the Desert Southwest and a ridge jutting northeast through
western Wyoming and western Montana and cresting over northern
Alberta. A large disturbance has broken off the closed low over
the Pacific Northwest and made a bee line along the International
Border generating a front that should move through northeast
Montana this morning.
Today and tonight: As the shortwave enters the area this morning,
limited moisture is possible with the frontal passage. However,
radar trends as of 2AM are rapidly dropping off and a gust front
is developing out ahead of the rain line, which is pointing
towards a lack of wetting rain with this disturbance. Wind with
the frontal passage should lull off for a few hours before a
strong west winds kicks in this afternoon.
Therefore, the Lake Wind Advisory has been left up for today.
There is calming that is expected after dark which may allow the
evening shift to cancel the Lake Wind Advisory for about 12 hours
before replacing it for Thursday. For now leaving it up was
thought of as the best method to keep confusion from setting in
for the public. This will also allow the daytime and evening
shifts to reassess after the frontal passage.
Tonight: A brief smaller disturbance may be able to move in along
the Yellowstone Valley this evening. but general thunder with
gusty winds seems to be the biggest threat. Wetting rains with
it's passage over the Big Sheeps or western garfield county are
possible, but not likely.
Thursday into Saturday night: Strong west winds behind the front
are expected along with possible lingering showers across the
northern zones as the low exits to the east early Thursday.
Afterward heat from the exiting Ridge over the Great Plains will
back build into the CWA and stabilize the atmosphere for dry
warmer weather.
Sunday to Monday night: A cold front is expected to drop down the
high Plains of Alberta. The confidence on timing on this front
has massively improved as the ensembles came into alignment and
seems to be around Sunday evening now. If sufficient moisture can
gather ahead of the front from southwest flow aloft and earlier in
the afternoon there is a high chance for thunderstorms with a
slight chance for severe weather. However, frontal timing will
have to further sync up to afternoon heating better for severe.
General shower chances should survive through Monday night
Tuesday onward: Cool high pressure at the surface and a warming
profile with height should generate stable, dry, and partly cloudy
conditions through early next week. GAH
&&
.AVIATION...
UPDATED: 2100Z
FLIGHT CONDITIONS: VFR
DISCUSSION: Some mid and high level clouds will linger over the
area throughout the rest of the afternoon. Hit and miss showers
are possible for KGGW and KOLF after 02Z but significant impacts
are not expected.
WINDS: West at 15 to 20 kts gusting to 30 kts.
-thor
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 9 PM MDT Thursday For Fort Peck Lake
for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.
&&
weather.gov/glasgow
In the hours before
Special weather statement, Aug 30, 4:06 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Glasgow MT
506 PM MDT Wed Aug 30 2023
MTZ016-017-021-022-310000-
Petroleum MT-Garfield MT-Central and Southeast Phillips MT-
Central and Southern Valley MT-
506 PM MDT Wed Aug 30 2023
...Strong thunderstorms will impact portions of southeastern
Phillips, southeastern Petroleum, western Garfield and south central
Valley Counties through 600 PM MDT...
At 506 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles west of Hell Creek Rec Area to 17
miles south of Sand Springs. Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jordan, Sand Springs, Hell Creek Rec Area, Edwards, Brusett, and
Steve Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4676 10785 4764 10746 4779 10660 4686 10697
4685 10780 4677 10784 4676 10783
TIME...MOT...LOC 2306Z 253DEG 25KT 4768 10714 4686 10753
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
BernhartSpecial weather statement, Aug 30, 4:59 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Glasgow MT
559 PM MDT Wed Aug 30 2023
MTZ017-022-023-025-026-310100-
Garfield MT-Dawson MT-Prairie MT-McCone MT-
Central and Southern Valley MT-
559 PM MDT Wed Aug 30 2023
...Strong thunderstorms will impact portions of eastern Garfield,
south central Valley, McCone, Prairie and northwestern Dawson
Counties through 700 PM MDT...
At 557 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near The Pines Rec Area to near Hillside.
Movement was east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Circle, Terry, The Pines Rec Area, Brockway, Hillside, Flowing Wells
Rest Area, Vida, Cohagen, Nelson Creek Rec Area, Rock Creek Rec Area,
Zero, Van Norman, Mccloud, Haxby, Weldon, Calypso, Crow Rock, and
Watkins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Fort Peck Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4657 10544 4660 10544 4660 10548 4666 10548
4666 10558 4674 10558 4675 10562 4683 10562
4683 10582 4686 10584 4684 10672 4686 10672
4686 10699 4785 10676 4804 10536 4657 10528
TIME...MOT...LOC 2357Z 261DEG 30KT 4779 10667 4690 10651
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
BernhartThunderstorm Wind, Garfield
- When
- August 30, 5:15 PM MST
- Where
- Garfield County, 5.15 mi W of Van Norman
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.350, -106.490
The Jordan E. Mesonet site (MTM88) measured a 59 mph thunderstorm wind gust.
Thunderstorm Wind, Valley
- When
- August 30, 5:44 PM MST
- Where
- Valley County, King Coulee Raws
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 47.800, -107.020
The King Coulee RAWS site (KIGM8) measured a 59 mph thunderstorm wind gust.
Thunderstorm Wind, McCone
- When
- August 30, 6:00 PM MST
- Where
- McCone County, 0.83 mi SE of Circle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.410, -105.590
The public reported tree branches being knocked down. They estimated the wind was gusting up to 60 mph.
Thunderstorm Wind, Prairie
- When
- August 30, 6:30 PM MST
- Where
- Prairie County, 4.47 mi WNW of Bluffport
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.840, -105.260
The BLM Terry Mesonet site (MTM29) measured a 58 mph thunderstorm wind gust.
Thunderstorm Wind, Dawson
- When
- August 30, 6:56 PM MST
- Where
- Dawson County, 1.17 mi SE of Glendive Dawson Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.120, -104.780
The Glendive Airport ASOS (KGDV) measured a 58 mph thunderstorm wind gust.
Thunderstorm Wind, Dawson
- When
- August 30, 7:00 PM MST
- Where
- Dawson County, 4.92 mi ESE of Hoyt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.910, -104.750
The BLM Glendive Mesonet site (MTM28) measured a 58 mph thunderstorm wind gust.
Thunderstorm Wind, Richland
- When
- August 30, 8:05 PM MST
- Where
- Richland County, 1.38 mi N of Sidney
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.720, -104.150
The public estimated thunderstorm wind gusts at around 60 mph. They also reported hail up to the size of peas, along with some minor street flooding.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tropical Storm in Georgia, August 30, 20231 death · 7 injured · $38 million · 33 events
- Hurricane and Tropical Storm in Florida, August 30, 2023$410 million · 19 events
- Tropical Storm in Florida, August 30, 20231 death · 24 events
- Hurricane and Tropical Storm in Florida, August 30, 20231 death · 1 injured · 15 events
- Tropical Storm in Florida, August 30, 20231 death · 12 events
- High Wind in California, August 30 to 31, 20231 death · 1 event
- Tornado and Tropical Storm in South Carolina, August 30 to 31, 2023$720,000 · EF1 · 16 events
- Tornadoes and Tropical Storm in South Carolina, August 30 to 31, 20232 injured · $125,000 · EF1 · 30 events
- Tropical Storm in Georgia, August 30, 20231 injured · $185,000 · 20 events
- Hail and Damaging Winds in North Dakota, August 30, 2023$300,000 · 1.75 in hail · 10 events
- Tornado and Tropical Storm in Georgia, August 30 to 31, 20231 injured · $135,000 · EF0 · 7 events
- Tornadoes and Flash Flooding in North Carolina, August 30 to 31, 2023$54,000 · EF1 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116659, 1116661, 1116663, 1116664, 1116665, 1116669, 1116672.